Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 352, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 12, 1997, 3:52 PM CDT for Midland County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 12, 1997, 3:52 PM CDT (20:52 UTC)
- Expired
- Sep 12, 1997, 4:40 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:24 PM CDT | Thunderstorm Wind | Midland, TX | Downbursting winds from a rain-loaded thunderstorm blew over an outbuilding in Midland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 122055 SVRMAF TXC329-122140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 352 PM CDT FRI SEP 12 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...NORTHERN MIDLAND COUNTY AT 350 PM CDT...MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF MIDLAND MOVING NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO PASS NEAR AND OVER MIDLAND BY 4 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOYD/PENDERGRAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM CDT, 57 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 253 PM CDT FRI SEP 12 1997 A MOISTURE PLUME NOT DIRECTLY ASSOC WITH HURRICANE LINDA HAS MOVED A BIT MORE EAST...AND AS OF 19Z EXTDD FROM THE BIG BEND...OVER SE/NM AND THE PERMIAN BASIN...TO THE PNHDL. THIS MOISTURE IS SCT/BKN IN COVERAGE WITH SOME AREAS AT THE SFC GETTING ABUNDANT SUNSHINE... OTHERS LIKE MAF NOT AT THE MOMENT. LITTLE REMAINS OF THE UPPER RIDGE THAT HAS BEEN CONTROLLING THE WX MOST THIS SUMMER. 18Z SFC ANLYS HAS A WEAK SFC TROF MAINTAINING IT'S POSITION FROM NE NM TO THE VICINITY OF ELP. SLIGHTLY HIR DEWPOINTS NOTED AROUND THE CWA COMPARED TO THE PAST 24HRS...WITH THE USUAL CNVTN GOING IN THE DAVIS MTNS AND PARTS OF THE MARFA PLATEAU. THE GENERAL FCST OVER THE NEXT COUPLE DAYS SHOULD BE ONE OF A DRYING TREND...IF ONE DOES NOT CONSIDER THE PSBL INFLUENCE OF HURRICANE LINDA. THE UPPER RIDGE IS FCST TO REBUILD OVER THE REGION. THIS SHOULD PUSH THE THETA-E...AND ASSOCD MOISTURE CONVERGENCE AXIS WWD TO THE MTNS. BUT...A RATHER SIGNIFICANT TROF IS FCST TO DIG ALONG THE WEST COAST OVER THE WEEKEND. THIS MAY FORCE THE HURRICANE TO MOVE IN MORE NLY PATH. SEE LATEST NHC ADVISORIES FOR PERTINENT STATEMENTS. IN THE SHORTER TERM...EXPECT MORE SCT RW/TRW TO DVLP OFF THE MTNS. GENERAL MOVEMENT THIS AFTERNOON/EVENING SHOULD BE MORE TO THE EAST ...WITH SCT TO WDLY SCT STORMS DVLPG OVER THE TRANS-PECOS AND NEARBY PLAINS AS BOUNDARIES FROM THE MTN STORMS PROPAGATE EWD. FCST FOR THE REGION WITH 30 POPS INVOF MTNS EARLY...THEN EVENING SHIFT CAN REDUCE THEM AS CONDITIONS ALLOW. OTHERWISE CURRENT TRENDS SHOULD DO. FOR TEMPS NEXT TWO PERIODS WILL GENLY FOLLOW PERSISTANCE. WILL NOTE HIER POPS NEAR THE MTNS.. .WITH LESSER POPS TOWARD ERN PLAINS. COMMENTS ARE WELCOME... MAF 66/92 30/10 CNM 66/91 30/20 MRF 59/83 30/20 P07 72/93 20/10 RB/JP
In the hours before
Special weather statement, Sep 12, 11:31 AM CDT, 4 hours 21 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-130500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1128 AM CDT (1028 AM MDT) FRI SEP 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A STREAM OF MIDDLE AND UPPER LEVEL MOISTURE...NOT DIRECTLY ASSOCIATED WITH HURRICANE LINDA...WILL FLOW OVER THE OUTLOOK AREA TODAY. AT THE SURFACE...A WEAK TROF EXTENDING FROM NORTHEASTERN NEW MEXICO...TO EAST OF EL PASO WILL SLOWLY MOVE EASTWARD OVER THE NEXT DAY. WITH MORE GOOD DAYTIME HEATING...AND A RELATIVELY MOIST SOUTHEASTERLY SURFACE FLOW...WILL HELP LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS SHOULD DEVELOP FIRST NEAR THE MOUNTAINS...AND MOVE EASTWARD TO THE PLAINS AND TRANS-PECOS REGION BY THIS EVENING. ONE OR TWO STORMS MAY BRIEFLY APPROACH SEVERE LIMITS...WITH THE PRIMARY THREAT HIGH WIND GUSTS. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. RB/JP
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
| Sep 12, 5:13 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 12, 5:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 46 min |
| Sep 12, 5:42 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 6:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 46 min |
| Sep 12, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.